Aim: Intravenous sedatives used in the paediatric intensive care unit (PICU) need to be tapered after prolonged use to prevent iatrogenic withdrawal syndrome (IWS). We evaluated the occurrence of IWS and the levels of sedation before and after conversion from intravenous midazolam to oral lorazepam. Methods: This was a retrospective, observational, single cohort study of children under the age of 18 admitted to the PICU of the Erasmus MC-Sophia Children's Hospital, Rotterdam, The Netherlands, between January 2013 and December 2014. The outcome parameters were the Sophia Observation withdrawal Symptoms (SOS) scale scores and COMFORT Behaviour scale scores before and after conversion. Results: Of the 79 patients who were weaned, 32 and 39 had before and after SOS scores and 77 had COMFORT-B scores. IWS was reported in 15 of 79 patients (19.0%) during the 48 hours before the start of lorazepam and 17 of 79 patients (21.5%) during the 48 hours after treatment started. Oversedation was seen in 16 of 79 patients (20.3%) during the 24 hours before substitution and in 30 of 79 patients (38.0%) during the 24 hours after substitution. Conclusion: The weaning protocol was not able to prevent IWS in all patients, but converting from intravenous midazolam to oral lorazepam did not increase the incidence.

Lorazepam, Midazolam, Paediatric intensive care, Sedation, Withdrawal
dx.doi.org/10.1111/apa.14327, hdl.handle.net/1765/105656
Acta Paediatrica: promoting child health
Erasmus MC: University Medical Center Rotterdam

van der Vossen, A.C, van Nuland, M. (Merel), Ista, E, de Wildt, S.N, & Hanff, L.M. (2018). Oral lorazepam can be substituted for intravenous midazolam when weaning paediatric intensive care patients off sedation. Acta Paediatrica: promoting child health. doi:10.1111/apa.14327